Thunderstorm Wind, Hancock
- When
- July 18, 2:29 PM EST
- Where
- Hancock County, Amherst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 44.833, -68.367
Trees and power lines were blown down from estimated wind gusts of 50 knots ( 58 mph ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees and power lines were blown down from estimated wind gusts of 50 knots ( 58 mph ).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 1:42 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 242 PM EDT FRI JUL 18 2003 .SYNOPSIS...A COLD FRONT WILL STALL OVER THE COASTAL WATERS. THIS WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA. MORE SHOWERS AND THUNDERSTORMS CAN BE EXPECTED SATURDAY AS AN UPPER LEVEL SYSTEM APPROACHES. DISCUSSION... EXPECT THE WEAK COLD FRONT TO STALL AS IT MOVES OFF THE COAST DUE TO FLOW BECOMING MORE SOUTHWEST AS UPPER TROUGH TO THE WEST APPROACHES. SO WILL KEEP SHOWERS ISOLATED/SCATTERED SOUTHERN ZONES TONIGHT. WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR SATURDAY AS THE UPPER SYSTEM GETS CLOSER. WILL REMOVE CHANCE POPS FOR SUNDAY AS HIGH PRESSURE RIDGE PERSISTS TO THE SOUTH OF THE REGION. CHANCE POPS FOR SHOWERS MONDAY STILL LOOKS GOOD AS A WARM FRONT DEVELOPS TO THE SOUTH OF THE FORECAST AREA AND LOW PRESSURE APPROACHES FROM THE SOUTHWEST. LIKE MORE CONSISTENT GFS IN HANDLING THIS SYSTEM. IN THE EXTENDED PD...HAVE TAKEN A ENSEMBLE APCH TO THIS PKG. AM NOT LEANING W/ECMWF ALL THE WAY. LEANED W/GEM/UKMET & SOME OF THE GFS. KEPT LIKELY POPS FOR TUE INTO EARLY WED W/FRONTAL SYSM APCHG THE CWFA. FRONT CLEARS NORTHERN AREAS LATE WED & LAYS UP ACROSS CENTRAL & DOWNEAST AREAS WHERE BEST CHC OF SHRA WILL BE LOCATED. UNSETTLED WX CONDS IN THU W/UPPER LOW HANGING BACK OVER SOUTHERN CANADA W/SERIES OF S/WVS APCHG IN SSW FLOW. DRIED THINGS OUT ACROSS NORTHERN AREAS FRI INTO SAT AS RIDGING TAKES HOLD. KEPT MENTION OF SHRA OVER EASTERN & DOWNEAST CWFA AS ANOTHER WAVE RIDES NORTHWARD ALONGS STALLED BOUNDARY. USED MRF TEMPS W/ADJUSTMENTS. MARINE...NO HEADLINES EXPECTED IN THE NEAR TERM. WINDS WILL BE LIGHT. FOG WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT. AVIATION...MVFR CONDS W/SOME WIDELY SCATTERED SHRA/TSRA IN THERE FOR BKGR/KHUL THIS EVENING & THEN PSBL IFR CONDS W/ST & FG LATE. FOR KCAR/KPQI...GENERALLY LOOKING AT FVR/MVFR CONDS W/AC DECK & VBSYS LOWERING TO 5SM IN PATCHY FOG AFT 06Z. KCAR-KPQI WILL BE ON THE NORTHERN EDGE OF THE IFR CONDS. THINGS BECOME VFR AFT 12Z AS FRONT CLEARS WELL INTO THE GULF OF ME. .CAR...NONE. SHORT TERM:MIGNONE LONG RANGE/AVIATION: HEWITT
MEZ001>006-010-011-015>017-029>032-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 613 AM EDT FRI JUL 18 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. KHW
MEZ015-016-181845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
KENDUSKEAG... HERMON... HAMPDEN...
BREWER... BANGOR... VEAZIE...
ORONO... OLD TOWN... DEDHAM...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861
NNNN
CALDERONThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378935.